Consumers should not use Licorice Coughing Liquid due to unidentified morphine, federal authorities said Saturday.
The medication sold online and in stores contains labeling in English and Chinese but the English does not mention the presence of morphine, according to the Food and Drug Administration (FDA).
Ingesting morphine can result in severe allergic reactions in people who are hypersensitive to it, the FDA said. In some, it also could cause respiratory depression and death.
The cough syrup is manufactured by Ma Ying Long Pharmaceutical Group in China and distributed in the U.S. by Master Herbs USA, Inc., which has agreed to recall it.
The Academy advises against giving cough and cold products to children under 6 years of age because the medications are ineffective and may pose a health risk (http://bit.ly/1otJVlR).
The FDA alert comes just days after Perrigo Company recalled children’s cough syrup due to problems with the oral dosage cups that can lead to an overdose of medication.
Health care professionals and consumers should report adverse events related to the cough syrups to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program at www.fda.gov/MedWatch/report or by calling 800-332-1088.